Quality of Life - the Primary Component in Senior Health Care

Sign Up

November 13th, 2012

Dangerously Low Calcium with a Cancer, Osteoporosis Drug

Dangerously low calcium with a cancer, osteoporosis drug
November 12, 2012

If you are taking the drug denosumab [XGEVA, PROLIA] for either cancer or osteoporosis and you experience any symptoms of hypocalcemia, or low blood calcium (including confusion, muscle spasms, twitching or cramping, seizures, or irregularity of the heart rhythm), contact your health care provider immediately. Severe hypocalcemia can be life-threatening.

Amgen, the maker of XGEVA (administered monthly for patients who have solid cancers that have spread to the bones) issued a May 28, 2012, letter to health care professionals in Canada concerning post-marketing cases of severe hypocalcemia (low blood calcium), some of which resulted in death.

Three days later, on May 31, 2012, Amgen Canada issued a “public communication” about XGEVA, alerting the public to the signs and symptoms that should be reported to doctors by patients receiving this drug. Amgen International then issued a similar letter on Sept. 3, 2012, to health care professionals in the U.K. Amgen warned that hypocalcemia could occur at any time during therapy with XGEVA and that health care professionals should be aware of altered mental states, tetany (involuntary muscle contraction), seizures and changes in heart rhythm in patients receiving this drug.

The Medicines and Healthcare Products Regulatory Agency, the U.K. equivalent to the Food and Drug Administration (FDA), issued a warning to the public in October concerning severe symptomatic hypocalcemia seen in patients receiving XGEVA and PROLIA (administered every six months for osteoporosis in men and women).

Most cases of severe hypocalcemia have occurred in the first six months of treatment, but they can occur at any time during treatment. Health care professionals are advised to correct low blood calcium levels, monitor calcium levels in those with impaired kidney function, and give patients both calcium and vitamin D supplements.

The FDA has not as yet provided warnings to health care providers and patients in the U.S. Be sure to report symptoms to the FDA’s MedWatch Adverse Event reporting program at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm or by calling (800) FDA-1088.

To read the full reports, go to: http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON199560

http://www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/public/_2012/xgeva_pc-cp-eng.php

Geriatric Nutrition

Without good nutrition, positive drug therapy outcomes are very difficult to obtain, For the best in Geriatric Nutritional Information

Find out more Optima Solutions

Continuing Education

Each month we will post an analysis of specific aspects of government long-term healthcare regulations.

Find out more